MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Catalog Number BXA115902A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135)
Date of Event 10/08/2024
Type of Reportable Event Death
Event or Problem Description
The following information was reported to gore: on (b)(6) 2024, gore® viabahn® vbx balloon expandable endoprosthesis (vbx devices) were used in an endovascular procedure to treat highly calcified aortoiliac arteries.It was reported the patient was not a surgical candidate due to their condition at the time of the event.The physician reported the patient's arteries were so heavily calcified vbx devices were implanted in the aortic bifurcation and right iliac artery.During the procedure the right iliac artery ruptured with blood loss that required 4 units of prbc's intravenously.Reportedly, more vbx device(s) and possibly a viabahn device that lined a vbx device were implanted to control the rupture and bleeding.The patient tolerated procedure.The fsa was not present for event and will obtain more information.Patient symptom code 2203-a: other used to capture vessel rupture, blood loss, and blood transfusion.
 
Additional Manufacturer Narrative
Device serial number requested, and unavailable at this time.The device remains implanted, consequently, a direct product analysis is not possible.Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
On (b)(6) 2024, a patient underwent an endovascular procedure for aortoiliac occlusion where six gore® viabahn® vbx balloon expandable endoprosthesis (vbx device) devices were used.It was reported the vbx devices were implanted in the aortic bifurcation and right iliac artery.During the procedure the right iliac artery ruptured.The patient required 4 units of packed red blood cells (prbcs) intravenously due to blood loss.It is suspected the plaque being pushed up against the aortoiliac bifurcation could have caused the rupture.It is unknown which vbx device was implanted in the right iliac artery.Reportedly, additional vbx devices were implanted to control the rupture and bleeding.Reportedly, the patient was very ill and was not a surgical candidate due to their condition at the time of the event.It was reported there was concern about rupture risk prior to stent placement due to the heavily calcified vessels.The patient expired a few days after the procedure.
 
Additional Manufacturer Narrative
A1, a2, a3: added patient information.B2: additional information made this event a reportable death.Added patient death date as few days after implant date.Exact date unknown.B4: updated event description.D4: added device information for one of the six vbx devices used.It is unknown which of the vbx device is associated with the vessel rupture, bleeding, and death.The other devices used in the procedure are.(b)(6) (bxa105902a), (b)(6) (bxa103902a), (b)(6) (bxa113902a), (b)(6) (bxa112902a), (b)(6) (bxa112902a).H1: updated reportable event type to death.H6: add health effect - impact code - f02 - death.
 
Additional Manufacturer Narrative
Updated h6 evaluation codes - to reflect investigation findings.A review of the manufacturing records for all six devices used in the procedure indicated the lots met pre-release manufacturing specification.28668422 (bxa115902a), 28207542 (bxa105902a), 28062992 (bxa103902a), 28651283 (bxa113902a), 28355162 (bxa112902a), 28998100 (bxa112902a).This complaint was initiated based on information received from the field.The available information reported in the complaint does not reasonably suggest a potential malfunction or product packaging and/or labeling issue has occurred.Neither clinical images enabling direct assessment of product performance nor the product itself were returned for evaluation, and the cause could not be established with the available information; therefore, this investigation is complete.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
amy mckeown
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key20539077
Report Number2017233-2024-05441
Device Sequence Number6681784
Product Code PRL
UDI-Device Identifier00733132637744
UDI-Public00733132637744
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBXA115902A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/25/2024
Supplement Report FDA Received Date12/03/2024
12/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age76 YR
Patient SexFemale